Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 150, NWS Sioux Falls, SD

July 24, 2000Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2000, 9:51 AM CDT for Beadle County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2000, 9:51 AM CDT (14:51 UTC)
Expired
Jul 24, 2000, 10:15 AM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 241452
SVRFSD
SDC005-241515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 AM CDT MON JUL 24 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1015 AM CDT

* AT 951 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HURON...OR ABOUT 2 MILES SOUTH OF HURON...
  MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL BEADLE COUNTY THROUGH 1010 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:45 AM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 24, 3:45 AM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT MON JUL 24 2000

LATEST 06Z MESOETA SIG DIFFERENT WITH S/W CURRENTLY OVR NW SD.
PREVIOUS RUN TRIED TO MOVE IT INTO SW MN BY 00Z. HOWEVER...NOW IT IS
MUCH FURTHER N AND WL HAVE LITTLE EFFECT OTHER THAN SOME CLDS ON
CWA. BASED ON CURRENT MOVEMENT FROM SAT AND RADAR...LATEST RUN HAS
MADE CORRECT CHANGES.

SO NOW THE FOCUS SHIFTS TO THIS AFTN AND EVE FOR A PSBL SVR EVENT AS
STG LOWL LEVEL JET WL DEVELOP AND INTERACT WITH APPROACHING FNT AND
NEXT S/W. FEEL TRW WL FIRE UP W AND NW OF CWA THIS AFTN AND THEN
SPRD SEWD ON NOSE OF LLJ. QUESTION IS HOW FAR SE THEY WL SPREAD ACRS
CWA. FAIRLY WARM TEMPS AT H7 (12C) OVR SE CWA AT 00Z...BUT COLDER
AIR ALOFT MOVG S SHUD HELP MAINTAIN CONVECTION AND SHUD AFFECT SE
CWA TONITE. SO WL GO WITH FAIRLY HIGH POPS LATER THIS AFTN AND
TONITE. SYS APPEARS SIMILAR TO JUL 11 EVENT. SPC MODERATE RISK LOOKS
REASONABLE AND A STATEMENT WL BE ISSUED TO HIGHLIGHT THIS.

COLD AIR ALOFT ON TUE WITH NW FLOW ALOFT AND STILL FAIRLY WARM LOW
LEVEL TEMPS SHUD CREATE INSTABIL...ESPEC OVR SW MN IN THE AFTN. CUD
1SEE A FEW TRW THERE.

EFP STILL ON TRACK. NO CHANGES THERE.

.FSD...NONE.

In the hours before

Special weather statement, Jul 24, 4:57 AM CDT, 4 hours 54 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-241600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 AM CDT MON JUL 24 2000

...MODERATE RISK OF SEVERE THUNDERSTORMS LATER TODAY...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING FOR SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...
EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA.

INGREDIENTS ARE COMING TOGETHER FOR A POTENTIAL OF SEVERE WEATHER
ACROSS THE AREA LATER TODAY. A STRONG UPPER LEVEL DISTURBANCE WILL
OVERRUN A SURFACE COLD FRONT STARTING LATE THIS AFTERNOON.
THUNDERSTORMS SHOULD FIRST DEVELOP IN THE JAMES VALLEY LATE THIS
AFTERNOON...THEN PROCEED EAST AND SOUTHEAST TO ALONG I 29 AND
SOUTHWEST MINNESOTA IN THE EARLY TO MID EVENING...AND FINALLY INTO
NORTHWEST IOWA AFTER 9 PM. THE ACTIVITY SHOULD BE EAST OF THE AREA BY
AFTER MIDNIGHT.

WINDS AT THE 5000 FOOT LEVEL WILL INCREASE FROM THE SOUTH TODAY...
BRINGING UP AMPLE MOISTURE AND WARM AIR TO THE REGION. IN
ADDITION...THE AIR IS FORECAST TO DRAMATICALLY COOL EARLY THIS
EVENING AT AROUND 10,000 FEET...MAKING FOR AN INCREASINGLY UNSTABLE
ATMOSPHERE. LARGE HAIL IS THE PRIMARY THREAT DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. HOWEVER AS THE THUNDERSTORMS MOVE
EAST THROUGH THE EVENING...PLENTY OF VERY DRY AIR ALOFT WILL RAPIDLY
MOVE INTO AND OVER THE AREA FROM THE WEST. THEREFORE AS THE EVENING
PROGRESSES...A STRONG WIND EVENT MAY OCCUR BUT WITH THE HAIL
DECREASING IN SIZE. THE WIND STRUCTURE IS SUCH THAT AN ISOLATED
SMALL TORNADO OR TWO COULD SPIN UP IN THE LATE AFTERNOON AND EARLY
EVENING...BUT THE PRIMARY DAMAGE THREAT FROM THIS EVENT IS LARGE
HAIL AND STRONG WINDS.

BE ALERT LATER TODAY FOR ANY SEVERE WEATHER POTENTIAL...AND MONITOR
MEDIA OUTLETS OR YOUR NOAA WEATHER RADIO FOR FURTHER UPDATES. THIS
STATEMENT WILL BE UPDATED NEAR 11 AM CDT!.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:40 AM CDTSevere Thunderstorm WarningFSDKingsbury35 min
Jul 24, 10:14 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Kingsbury, Sanborn31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.